Nevada, 2014

Flash Flood in Nevada, July 31, 2014

July 31, 2014 · NWS LKN · 1 event in 1 county or zone

Heavy rain caused water and debris several feet deep along Highway 93 about 35 miles south of Wells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy rain caused water and debris several feet deep along Highway 93 about 35 miles south of Wells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 31, 2:47 AM PST, 8 hours 43 minutes earlier.

Area forecast discussion, Jul 31, 2:47 AM PST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
347 AM PDT THU JUL 31 2014

.SYNOPSIS...MOIST SUBTROPICAL AIR WILL CONTINUE TO PROVIDE THE
IMPETUS FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
WITH SLOW STORM SPEEDS EXPECTED...LOCALIZED HEAVY RAIN IS A
POSSIBILITY. THE ACTIVE PATTERN WILL CONTINUE WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON FOR THE NEXT
SEVERAL DAYS.

&&

.SHORT TERM...TODAY THROUGH SATURDAY. SITUATION HAS QUIETED DOWN
SIGNIFICANTLY FROM EARLIER THIS EVENING. ALTHOUGH DEBRIS CLOUDS
ARE STILL PREVALENT...STILL GETTING A LIGHTNING STRIKE OR TWO FROM
CELLS POPPING UP IN LANDER/EUREKA AND ELKO COUNTIES. SURFACE
DEWPOINTS ARE AGAIN QUITE HIGH THIS MORNING WITH READINGS IN THE
MID 40S TO LOW 50S. ALSO...CURRENT PRECIPITABLE WATER VALUES ARE
HIGHER IN THE EAST...WITH READINGS IN THE EAST AROUND 0.80 TO 0.90
INCHES PER SUOMINET SITE.

WATER VAPOR LOOP THIS MORNING SHOWS A PIECE OF ENERGY IN THE FLOW
THAT IS CENTERED AROUND MID-CENTRAL CALIFORNIA. THIS VORT LOBE
WILL BE MOVING INTO NORTHERN NEVADA DURING THE AFTERNOON TIMEFRAME
TODAY. MAIN ISSUE TODAY WILL BE THE MID TO HIGH LEVEL MOISTURE
THAT COULD BLOT OUT THE SUN AT TIMES. CONVECTIVE TEMPERATURES AT
LOCATIONS IN THE FORECAST AREA ARE FORECAST TO BE IN THE UPPER
70S TO MID 80S...AND THESE SHOULD BE REACHED. 700-500MB STORM
SPEEDS WILL BE VERY SLOW TO NON-EXISTENT AT 5 KNOTS OR LESS. GFS
K-INDEX VALUES ARE IN THE 35-40C RANGE. LAPSE RATES ARE GOING TO
BE ABOVE 7C/KM WITH LIFTED INDICES BETWEEN -1C AND -3C. FLASH
FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING AND WILL
CONTINUE TO MARCH WITH NO CHANGES. DID LOOK AT ADDING HUMBOLDT
COUNTY...BUT THE BEST CHANCES APPEAR TO BE IN CENTRAL AND EASTERN
NEVADA. MAIN THREATS WILL BE HEAVY RAIN WITH SOME STORMS...ALONG
WITH WIND GUSTS TO 50 MPH AND SMALL HAIL.

ACTIVITY IS EXPECTED TO DIMINISH INTO THE EVENING HOURS...WITH
ONLY ISOLATED ACTIVITY DURING THE OVERNIGHT. ON FRIDAY...THE
ATMOSPHERE IS EXPECTED TO DRY SLIGHTLY...BUT ENOUGH MOISTURE WILL
BE AVAILABLE FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.
WIND GUSTS TO 50 MPH WILL BE POSSIBLE AS WELL AS BRIEF HEAVY RAIN
AS STORM SPEEDS WILL AGAIN BE 0-5 KNOTS. SIMILAR CONDITIONS EXISTS
FOR SATURDAY.

FOR ALL AFTERNOONS...TEMPERATURES WILL REMAIN ABOVE NORMAL FOR
THIS TIME OF YEAR.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. MOIST UNSTABLE
CONDITIONS TO PERSIST ACROSS THE ENTIRE CWA INTO THE WEEKEND.
AMPLIFIED RIDGE AXIS CENTERED OVER THE INTER-MOUNTAIN WEST FRIDAY
NIGHT GRADUALLY DRIFTS EASTWARD OVER THE WEEKEND AND EARLY NEXT
WEEK...WHICH SHOULD RESULT IN SLIGHTLY DRIER AND MORE STABLE
CONDITIONS OVER HUMBOLDT COUNTY. CENTRAL AND EASTERN PORTIONS OF THE
CWA HOWEVER REMAIN MOIST AND UNSTABLE ENOUGH FOR CONTINUED AFTERNOON
AND EVENING THUNDERSTORMS THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...ISOLATED THUNDERSTORM ACTIVITY EARLY THIS MORNING ACROSS
NORTHERN AND CENTRAL NEVADA WILL INCREASE LATE THIS MORNING INTO THE
AFTERNOON HOURS ACROSS NORTHERN AND CENTRAL NEVADA. IN ADDITION TO
LIGHTNING...STORMS ARE EXPECTED TO BRING MODERATE TO HEAVY RAIN
SHOWERS...WITH STRONGEST STORMS PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

&&

.FIRE WEATHER...SUBTROPICAL MOISTURE WILL HELP TO BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON. SLOW STORM
SPEEDS WILL HELP STORMS TO PUT DOWN MORE RAINFALL. MAIN THREATS
CONTINUE TO BE GUSTY OUTFLOW WINDS TO 50 MPH AND LOCALLY HEAVY
RAIN. ISOLATED TO LOW END SCATTERED THUNDERSTORMS CAN BE EXPECTED
THROUGH THE NEXT SEVERAL DAYS AS THE AIR MASS OVER NORTHERN NEVADA
DOES NOT COMPLETELY DRY OUT.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER
COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN NYE COUNTY...
RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.

&&

86/96/96/86

In the hours before

Special weather statement, Jul 31, 9:49 AM PST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1049 AM PDT THU JUL 31 2014

NVZ034-038-039-311815-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-SOUTHWEST ELKO COUNTY NV-
1049 AM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1115 AM
PDT...

AT 1044 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RUBY VALLEY.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RUBY VALLEY...
  NORTHERN RUBY MOUNTAINS...
  NEVADA STATE ROUTE 229...

&&

LAT...LON 4065 11536 4087 11536 4084 11508 4066 11508
TIME...MOT...LOC 1749Z 091DEG 1KT 4076 11520

RCM
Special weather statement, Jul 31, 10:20 AM PST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1120 AM PDT THU JUL 31 2014

NVZ035-039-311900-
SOUTH CENTRAL ELKO COUNTY NV-WHITE PINE COUNTY NV-
1120 AM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN WHITE PINE AND
SOUTHERN ELKO COUNTIES UNTIL NOON PDT...

AT 1116 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES EAST OF RUBY LAKE...MOVING NORTHEAST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WEST OF CURRIE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4045 11508 4022 11484 4011 11525 4018 11531
TIME...MOT...LOC 1820Z 233DEG 9KT 4020 11519

JRM
Special weather statement, Jul 31, 10:23 AM PST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1123 AM PDT THU JUL 31 2014

NVZ035-311900-
WHITE PINE COUNTY NV-
1123 AM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE PINE COUNTY UNTIL
NOON PDT...

AT 1121 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF SHOSHONE.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  US HIGHWAY 93 SOUTH OF MAJORS PLACE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3885 11468 3903 11468 3903 11444 3885 11444
TIME...MOT...LOC 1823Z 090DEG 0KT 3894 11456

RCM
Special weather statement, Jul 31, 10:41 AM PST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1141 AM PDT THU JUL 31 2014

NVZ031-311915-
NORTHERN ELKO COUNTY NV-
1141 AM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN ELKO COUNTY UNTIL
1215 PM PDT...

AT 1139 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MIDAS.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   MIDAS...
   MIDAS MINE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4136 11681 4122 11666 4118 11686 4125 11694
TIME...MOT...LOC 1841Z 243DEG 2KT 4125 11684

JRM
Special weather statement, Jul 31, 11:24 AM PST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1224 PM PDT THU JUL 31 2014

NVZ033-035-039-312015-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-WHITE PINE
COUNTY NV-
1224 PM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 115 PM PDT...

AT 1219 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF IBAPAH...OR 28 MILES EAST OF
LAGES JUNCTION...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  PORTIONS OF TIPPERTS ROAD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3991 11417 4017 11443 4028 11404 4016 11403
      3997 11404
TIME...MOT...LOC 1923Z 245DEG 10KT 4007 11408

JRM
Special weather statement, Jul 31, 11:28 AM PST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1228 PM PDT THU JUL 31 2014

NVZ033-039-312015-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
1228 PM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 115 PM
PDT...

AT 1223 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 14 MILES SOUTHWEST OF PEQUOP SUMMIT AND ANOTHER
STRONG STORM NEAR OASIS. THESE STORMS WERE NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 80 NEAR PEQUOP SUMMIT AND OASIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4114 11457 4096 11431 4069 11472 4085 11491
TIME...MOT...LOC 1927Z 226DEG 1KT 4089 11468

94

The radar

The Elko radar (KLRX), 151 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Elko

When
July 31, 11:30 AM PST to 12:15 PM PST
Where
Elko County, 10.55 mi SSE of Arthur to 11.9 mi SSE of Arthur
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.642, -115.020

Water and mud several feet deep along the shoulder of Highway 93 about 35 miles south of Wells. Time and damages estimated. NWS Storm Survey completed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535457.